Some research suggests allergies can affect the Eustachian tubes in the ear, which can lead to symptoms such as tinnitus. However, more research is necessary to understand the link between allergies and tinnitus.
Tinnitus occurs when a person experiences ringing or other sounds in the ears, most often without any external auditory input.
If it occurs due to inflammation from allergies, treating the allergies may help relieve tinnitus symptoms.
This article explains whether allergies and allergy medications can cause tinnitus, symptoms and treatments for allergy-induced tinnitus, and when to consult a doctor.
In ETD, the Eustachian tubes
- equalizing pressure in the middle ear, which optimizes hearing
- draining and clearing secretions and inflammatory products from the middle ear
- protecting the middle ear from loud sounds, pathogens such as bacteria or viruses, and nasal secretions
According to the above 2020 review, allergy-induced ETD can result in tinnitus. However, the reviewers note that further research is necessary to understand the working relationship between AR and EDT.
Can allergy medication cause tinnitus?
Antihistamines are medications that can prevent or relieve allergy symptoms. They work by preventing the effects of a chemical substance called histamine, which the body produces during an allergic reaction.
A person who experiences allergy-induced tinnitus may develop symptoms of AR and tinnitus.
Allergic rhinitis symptoms
AR symptoms may include:
- music, although this is rare
- Nasal rinses: Saline rinses can help reduce mucus and flush allergens from the nasal passages.
- Nasal sprays: These are medications a person sprays in the nostrils to reduce swelling and inflammation of the nasal passages. Examples include corticosteroid nasal sprays and antihistamine nasal sprays.
- Antihistamines: Oral or topical medications that reduce histamine levels to relieve allergy symptoms.
If the above treatments are ineffective, doctors may recommend immunotherapy. This long-term treatment alters the body’s immune response to allergens and helps prevent allergic reactions or reduce their severity.
A person needs to speak with a doctor if they experience AR or tinnitus symptoms. AR is one of many underlying health conditions that may cause tinnitus, so a doctor may wish to rule out other causes.
The most common cause of tinnitus is damage to the auditory system. Other possible reasons include:
- obstructions in the middle ear
- trauma to the head or neck
- temporomandibular joint disorder
- sinus pressure and barometric disorder
- traumatic brain injury
- certain medications, including:
- certain cancer medications
- quinine-based medications
Once a doctor determines the cause of someone’s tinnitus, they can recommend appropriate treatments.
Tinnitus involves perceiving sounds, typically in the absence of any external auditory input.
Some research suggests that nasal allergies may cause inflammation of the Eustachian tubes that connect the nose and ears, which may cause tinnitus. However, further research is necessary to understand this link.
Although there is no single cure for tinnitus, treating the underlying cause can help reduce or eliminate this symptom. A person who experiences tinnitus due to allergies needs to consult a doctor about allergy treatments.